Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 4, 2018, 6:44 PM EDT for Taylor County, West Virginia. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 6:44 PM EDT (22:44 UTC)
- Expired
- Jul 4, 2018, 8:58 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:59 PM EDT | FLASH FLOOD | Grafton, WV | CITY HALL REPORTED FLOODED. SEVERAL STREETS ALSO FLOODED WITHIN THE CITY. WATER HAS SINCE RECEDED. |
| Jul 4, 8:25 PM EDT | FLASH FLOOD | 1 Nw Grafton, WV | COUNTRY CLUB RD FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WGUS51 KRLX 042244 FFWRLX WVC091-050145- /O.NEW.KRLX.FF.W.0043.180704T2244Z-180705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 644 PM EDT WED JUL 4 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Southeastern Taylor County in northern West Virginia... * Until 945 PM EDT. * At 643 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to One and a half inches of rain is estimated to have fallen, with another half inch to one inch possible. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Grafton, Knottsville and Tygart Lake State Park. This includes the following streams and drainages...Berkeley Run... Three Fork Creek...Siggens Hollow...Wickwire Run...Little Laurel Run...Dog Run...Frog Run...Sandy Creek...Swamp Run and Tygart Valley River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3938 8004 3939 7994 3928 7997 3929 8006 $$ 30
2 follow-up statements
564 WGUS71 KRLX 050024 FFSRLX Flash Flood Statement National Weather Service Charleston WV 824 PM EDT WED JUL 4 2018 WVC091-050145- /O.CON.KRLX.FF.W.0043.000000T0000Z-180705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Taylor WV- 824 PM EDT WED JUL 4 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR SOUTHEASTERN TAYLOR COUNTY... At 822 PM EDT, local law enforcement reported several flooded roads in the city of Grafton. While the heavy rain has ended, continued runoff will cause small creeks and streams to surpass bankfull. Some locations that will experience flooding include... Grafton, Knottsville and Tygart Lake State Park. This includes the following streams and drainages...Berkeley Run... Three Fork Creek...Siggens Hollow...Wickwire Run...Little Laurel Run...Dog Run...Frog Run...Sandy Creek... and Swamp Run PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3938 8004 3939 7994 3928 7997 3929 8006 $$ 30
031 WGUS71 KRLX 050058 FFSRLX Flash Flood Statement National Weather Service Charleston WV 858 PM EDT WED JUL 4 2018 WVC091-050108- /O.CAN.KRLX.FF.W.0043.000000T0000Z-180705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Taylor WV- 858 PM EDT WED JUL 4 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TAYLOR COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3938 8004 3939 7994 3928 7997 3929 8006 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:31 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 4, 6:31 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
631 PM EDT Wed Jul 4 2018
.SYNOPSIS...
The heat continues through Thursday, with unsettled conditions.
A cold front crosses late Friday, followed by high pressure,
with cooler and drier air, for the weekend and into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 630 PM Wednesday...
Will update the forecast to better reflect the afternoon/evening
convection propagating westward off of the mountains.
As of 230 PM Wednesday...
High pressure at the sfc and aloft provides plenty of sunshine
this 4th of July. Abundant humidity seen in dewpoints in the
lower 70s, combine with hot temperatures in the mid to lower 90s
will produce heat indices from 100 to 106 degrees this
afternoon. Excessive heat warnings are in effect for portions of
southeast OH and portions lowlands of WV, and heat advisories
for the rest of the WV lowlands.
Convection has already develop along the northeast mountains
moving northwest. Any shower or storm will dissipate quickly
after sunset.
Ample sfc based CAPE around 4 kJ/kg, PWATs reaching 2.15 inches
and steep low level lapse rates could lead to strong wind
gusts through this evening.
Dense patchy fog expected along protected river valleys
overnight, more noticeable at EKN and over the southern coal
fields. In addition, areas that receive rainfall today could
experience dense fog overnight.
On Thursday, a similar environment will persist to produce heat
indices reaching 100 degrees west of the OH river, and in the
upper 90s across the WV lowlands.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday
Precip chances should peak Thursday Night into Friday morning as a
cold front approaches and pushes through the area. Isolated pockets
of heavy rainfall will be possible which may lead to localized
flooding. Rain chances should end from NW to SE through the day
Friday as much drier and cooler air filters into the region.
Much less humid feeling conditions should prevail Saturday along
with a plethora of sunshine. All in all, it currently looks like a
great day for any outdoor activities that are planned.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday
Pleasant weather will continue into early next week as sfc high
pressure shifts east across the E/NE CONUS. Another cold front will
approach the area by the middle of next week, but this front is prog
to be weaker with questionable lift/moisture availability. Thus, for
now, will omit POPs for the middle of next week.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 200 PM Wednesday...
High pressure at the sfc and aloft will keep widespread VFR
conditions through at least midnight. The exception will be
under isolated thunderstorms along the eastern mountains than
could produce brief IFR conditions if they hit the sites EKN
and BKW this afternoon and evening.
Weather charts show a dead air flow with a very loose pressure
gradient. With the diurnal heating, expect some light to
moderate winds during mixing afternoon hours.
Near calm flow, high dewpoints and mostly clear skies could
produce Fog development during the predawn hours late tonight.
Other areas that can experience fog tonight will be those that
receive rainfall this afternoon and evening. Coded IFR
conditions conditions at EKN and CRW before 10-12Z Thursday
morning. Any fog will dissipate quickly by 13Z.
Any convection should settle down this evening.
Surface flow will be light northeast to southeast this
afternoon and light southeast tonight, which may bring stratus
along the eastern slopes of the mountains. Flow aloft will be
light east to southeast today and tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: TAFs may need amended this afternoon where
a thunderstorm hit become eminent. Timing and extent of fog in
question overnight tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H M H H H H
BKW CONSISTENCY H H H H H H H H H M M H
EKN CONSISTENCY H H H H H H M M H L L M
PKB CONSISTENCY H H H H H H H H M H M L
CKB CONSISTENCY H H H H H H H H M M H H
AFTER 00Z FRIDAY...
IFR possible in showers and thunderstorms Friday into Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Excessive Heat Warning until 8 PM EDT this evening for
WVZ005>009-013>015.
Heat Advisory until 8 PM EDT this evening for WVZ010-011-
016>020-024>031.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ066-
067-075-076-083>087.
KY...Excessive Heat Warning until 8 PM EDT this evening for
KYZ101>103-105.
VA...None.
&&
SYNOPSIS...RH/ARJ
NEAR TERM...RPY/ARJ
SHORT TERM...RH
LONG TERM...RH/SL
AVIATION...ARJHazardous weather outlook, Jul 4, 3:51 AM EDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 351 AM EDT Wed Jul 4 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>015-050800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Lincoln-Putnam-Kanawha- 351 AM EDT Wed Jul 4 2018 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Above normal temperatures and high humidity are expected again on Thursday. A heat advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ010-011-016>020-024>031-050800- Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison- 351 AM EDT Wed Jul 4 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Above normal temperatures and high humidity is expected again on Thursday. A heat advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ032>034-039-040-515>526-050800- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 351 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 4:51 PM EDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Charleston WV 451 PM EDT WED JUL 4 2018 WVZ015-517-042115- Kanawha-Northwest Fayette- 451 PM EDT WED JUL 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA AND NORTHWESTERN FAYETTE COUNTIES... At 450 PM EDT, a strong thunderstorm was located over Smithers, or 13 miles northwest of Fayetteville, moving northwest at 15 mph. Winds in excess of 45 mph are possible with this storm. This may be enough to bring down small limbs and weakly rooted or diseased trees. Locations impacted include... Montgomery, Cedar Grove, East Bank, Glasgow, Smithers, Pratt, Powellton and Handley. This includes West Virginia Turnpike between mile markers 82 and 83. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3815 8123 3811 8126 3819 8149 3830 8138 TIME...MOT...LOC 2050Z 126DEG 15KT 3816 8130 30
Special weather statement, Jul 4, 5:13 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Charleston WV 513 PM EDT WED JUL 4 2018 WVZ025-042145- Logan- 513 PM EDT WED JUL 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN COUNTY... At 512 PM EDT, a strong thunderstorm was located 7 miles east of Chief Logan State, or 7 miles northeast of Logan, moving southwest at 15 mph. Wind gusts up to 50 mph are possible with this storm. This may be enough to bring down small limbs and weakly rooted or diseased trees Locations impacted include... Logan, Mount Gay-Shamrock and Mount Gay. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3795 8189 3794 8183 3780 8187 3783 8202 TIME...MOT...LOC 2112Z 026DEG 15KT 3792 8188 30
Local storm report, Jul 4, 5:31 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG CRAIGSVILLE 38.32N 80.65W
07/04/2018 NICHOLAS WV 911 CALL CENTER
CALL CENTER RECEIVED REPORTS OF TREES DOWN IN
CRAIGSVILLE AND NETTIE
&&
EVENT NUMBER RLX1800196
MEKLocal storm report, Jul 4, 6:06 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 3 SSW SOUTH CHARLESTON 38.31N 81.72W
07/04/2018 KANAWHA WV 911 CALL CENTER
METRO CALLED WITH A REPORT OF TREES DOWN AT 2000 LENS
CREEK ROAD
&&
EVENT NUMBER RLX1800197
MEKLocal storm report, Jul 4, 6:08 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 SSW SOUTH CHARLESTON 38.31N 81.72W
07/04/2018 KANAWHA WV 911 CALL CENTER
METRO CALLED WITH A REPORT OF TREES DOWN ON PAINT CREEK
ROAD NEAR GALLAGHER
&&
EVENT NUMBER RLX1800198
MEKLocal storm report, Jul 4, 6:10 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 3 SSW SOUTH CHARLESTON 38.31N 81.72W
07/04/2018 KANAWHA WV 911 CALL CENTER
METRO CALLED WITH A REPORT OF A TREE DOWN ON THE WEST
VIRGINIA TURNPIKE AT MILE MARKER 85 IN THE SOUTHBOUND
LANE
&&
EVENT NUMBER RLX1800199
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:24 PM EDT | Special Weather Statement | RLX | Randolph | 36 min |
| Jul 4, 2:39 PM EDT | Special Weather Statement | RLX | Randolph | 21 min |
| Jul 4, 3:00 PM EDT | Special Weather Statement | RLX | Randolph, Webster | 30 min |
| Jul 4, 3:38 PM EDT | Special Weather Statement | RLX | Webster | 37 min |
| Jul 4, 4:18 PM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 3 hr |
| Jul 4, 4:51 PM EDT | Special Weather Statement | RLX | Kanawha | 24 min |
| Jul 4, 5:13 PM EDT | Special Weather Statement | RLX | Logan | 32 min |
| Jul 4, 5:34 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 26 min |
| Jul 4, 5:58 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 32 min |
| Jul 4, 6:22 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 23 min |
| Jul 4, 6:51 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 24 min |
| Jul 4, 7:29 PM EDT | Flash Flood Warning | RLX | Harrison | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.